Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 220, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2003, 9:20 PM CDT for Black Hawk County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 9:20 PM CDT (02:20 UTC)
- Expired
- Jul 20, 2003, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
848 WUUS53 KDMX 210220 SVRDMX IAC013-210300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 920 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF WATERLOO * UNTIL 1000 PM CDT * AT 916 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF DUNKERTON...OR ABOUT 9 MILES NORTHEAST OF WATERLOO...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 9 MILES NORTH OF RAYMOND AROUND 925 PM AND NEAR DUNKERTON AROUND 930 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MONDAY MORNING FOR EASTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM MONDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4263 9255 4243 9255 4243 9208 4264 9209 JUNGBLUTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:21 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 3:21 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 PM CDT SUN JUL 20 2003 PRIMARY CONCERN WL BE SVR TSTM POTENTIAL THIS EVE. LRG SCALE SCENARIO HAS UPR LOW AND ASSOCD SPEED MAX PUSHING TWRD GTLKS. SCNDRY SUBTLE TROF AND UVM EHNANCEMENT ALSO NOTED ACRS SD HELPING BEGINNING OF TSTM DVLPMT. 19Z SFC ANLYS BTWN KMHE-KYKN WITH TWO BNDRYS OF CONCERN. FIRST MORE SYNOPTIC SCALE TROF/WEAK WRMFNT EVIDENT FM LOW INTO NERN KS AND NRN MO. SCNDRY OUTFLOW BNDRY NOTED FM LOW INTO CNTRL IA. OUTFLOW BNDRY HAS BEEN SLOWLY DSIPTG MOVG EWD ALLOWING VERY UNSTABLE AMS TO BUILD INTO WRN IA. MUCAPES IN WRM SECTOR 3000-5000 J/KG...EVEN HIGHER FARHTER SW...WITH MINIMAL CIN CONTG TO DMSH. 0-6KM SHEAR NOT THE GREATEST AT 35-50 KTS...BUT CERTAINLY SUFFICIENT FOR SUPERCELLS CONSIDERING EXTREME CAPE. COULD SEE SUPERCELL AND ISOLD TORNADIC DVLPMT INVOF BNDRYS FOLLOWED BY DAMAGING WND MCS DOWN INSTABILITY GRADIENT AND BNDRYS INTO MO LATER THIS EVEN. CIN MINIMUM NOT QUITE BUILDING FAR ENOUGH EWD YET HWVR...SO WE MAY NOT SEE SGFNT DVLPMT FOR SVRL MORE HRS. MDLS AGREE BRINGING FNT INTO MO AND IL BY 12Z SO TSTMS SHOULD DMSH OVNGT FOLLOWED BY LTL OR NO PCPN FOR NEXT SVRL DAYS. MDL QPF AND GUIDANCE SUGGEST ADDING POPS LATE MON OR TUE...BUT CONSENSUS AMONG SURROUNDING OFFICES WAS TO LEAVE IA MENTION OUT FOR NOW. CANNOT REALLY FIND MUCH OF A MECHANISM WITH BEST THERMODYNAMIC AND KINEMATIC FORCING S AND W OF FA. LOW LVL TEMPS SUGGEST STEADY COOL DOWN WHICH IS REFLECTED BY GUIDANCE WHICH IS SIMILAR...SO WL FOLLOW COMPROMISE. THOSE TEMPS TUE ARE ONLY A FEW CATEGORIES ABV RECORD MIN MAXES SO STAYED ON THE WRM SIDE THAT DAY. MED RANGE MDLS IN FAIR AGREEMENT WITH CHG FM AMPLIFIED PTN AND ERN TROF ARND MIDWEEK FOLLOWED BY RISING HGTS AND ZNL FLOW TWRD NEXT WEEKEND. UNFORTUNATELY THAT STILL RESULTS IN LOW FCST CONFIDENCE WITH FA ON SRN EDGE OF WLYS AND UNCERTAINTY IN SWD PROGRESSION OF FNTS. GENERALLY SAW NO REASON TO DEVIATE FM GFS ENSEMBLES AND HPC GUIDANCE. ALTHOUGH MY CONFIDENCE AND THERMODYNAMIC SIGNAL WAS NOT HIGH ENOUGH TO ADD TDA...WL HAVE TO WATCH ELEVATED ISENT LIFT POTENTIAL SOMETIME ARND THU NGT. OTRW CONT CHCS OVR WEEKEND INVOF OF STNRY FNT. DID TAKE SERN PTNS OUT OF THE POPS HWVR WHICH SEEM TOO FAR REMOVED FM FNTL CNVGNC. GENERALLY LEFT TEMPS AS IS WHICH IS ABV GUIDANCE AND CLOSE TO CLIMO AS FA RMNS IN WRM SECTOR. .DSM...NONE SMALL
Hazardous weather outlook, Jul 20, 4:50 PM CDT, 4 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH THE EARLY MORNING HOURS OF MONDAY ACROSS ALL OF CENTRAL IOWA. UNSTABLE CONDITIONS HAVE DEVELOPED ACROSS CENTRAL IOWA THIS AFTERNOON AND WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHERN AND WESTERN IOWA. THESE STORMS WILL MOVE SOUTHEAST THROUGH THE STATE AND SHOULD EXIT SOUTHERN IOWA BY EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO IS POSSIBLE THIS EVENING... MAINLY WEST OF A SAC CITY TO MOUNT AYR LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN IOWA NEXT SATURDAY. AT THIS TIME...THE SEVERE WEATHER POTENTIAL CAN NOT BE DETERMINED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IT IS LIKELY THAT CENTRAL IOWA SKYWARN AND OTHER ORGANIZED SPOTTER GROUPS WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT TO ASSIST THE NATIONAL WEATHER SERVICE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
In the hours before
Local storm report, Jul 20, 7:36 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0736 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 5 E ODEBOLT IA 1.00 IN HAIL
07/20/03 SAC REPORTED BY TRAINED STORM
SPOTTER.
0732 PM 4 N EARLY IA 0.88 IN HAIL
07/20/03 SAC REPORTED BY TRAINED STORM
SPOTTER.
MRLocal storm report, Jul 20, 8:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0853 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM LATIMER IA 1.75 IN HAIL
07/20/03 FRANKLIN REPORTED BY TRAINED
SPOTTER.
0845 PM 3 E LATIMER IA 2.50 IN HAIL
07/20/03 FRANKLIN REPORTED BY TRAINED
SPOTTER.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 46 min |
| Jul 20, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 40 min |
| Jul 20, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 46 min |
| Jul 20, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 55 min |
| Jul 20, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.